Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online
Ask a Dentist   »  

Dryness and irritation in the mouth. Solution?

User rating for this question
Very Good
Answered by

Infertility Specialist
Practicing since : 2000
Answered : 3574 Questions
The inside of my cheeks are dry feeling and irritated and have been for a little over a week. Nothing seems to help.
Posted Sun, 22 Apr 2012 in Dental Health
Answered by Dr. Mahesh Koregol 52 minutes later

Thank you for your query.

I believe what you are trying to say is, you have dry oral mucosa (may be due to decreased salivary production) and probably there could be ulcers in mouth (inside of cheek) which are irritating. In medical terms this is called xerostomia (decreased salivary secretion).

Xerostomia is the medical term for the subjective complaint of dry mouth due to a lack of saliva. Basically, xerostomia can be caused by excessive clearance (such as by excessive breathing through the mouth), or it may be caused by insufficient production of saliva (called hypo salivation). Xerostomia is sometimes colloquially called pasties, cottonmouth, drooth, or dough mouth. Several diseases, treatments, and medications can cause xerostomia. It can also be exacerbated by smoking or drinking alcohol.

Other causes of insufficient saliva production include anxiety, drinking alcoholic beverages, physical trauma to the salivary glands or their ducts or nerves, dehydration caused by lack of sufficient fluids (extended exercise on a hot day can cause the salivary glands to become dry as bodily fluids are concentrated elsewhere), Xerostomia is a common side-effect of various medications including some antidepressants, amphetamines and antihistamines, and of controlled substances such as cannabis and heroin.

Treatment involves finding any correctable causes and removing them if possible. Hence in your case Zoloft being an antidepressant drug, taking it might be causing this symptom. Please consult your psychiatrist about changing zoloft to some other medication.

If it’s not possible to change the medication, use artificial salivas which are often the treatment of choice for xerostomia patients. NeutraSal, a calcium phosphate rinse has shown symptomatic efficacy in reducing the effects of xerostomia. Please drink lot of water and keep rinsing mouth with water frequently.

I hope I answered your queries. Please accept my answer if no further queries.

Dr.Mahesh Koregol
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dentist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor